Alert archive / Kentucky / Flash Flood Warnings in 2002

Flash Flood Warning 66, NWS Jackson, KY

July 20, 2002Magoffin County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 20, 2002, 9:05 AM EDT for Magoffin County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2002, 9:05 AM EDT (13:05 UTC)
Expired
Jul 20, 2002, 12:00 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Magoffin County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 976 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
976 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 201305
FFWJKL
KYC153-201600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
854 AM EDT SAT JUL 20 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MAGOFFIN COUNTY

* UNTIL NOON EDT

* AT 850 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THUNDERSTORMS WERE REDEVELOPING OVER NORTHERN MAGOFFIN COUNTY AND 
MOVING SOUTH. AS THE CELLS MOVE SOUTH THROUGH THE COUNTY THIS 
MORNING...RAINS OF 1 TO 2 INCHES WILL FALL OVER AREAS THAT HAVE 
ALREADY RECEIVED 3 TO 4 INCHES OF RAIN. THE AREA MOST VULNERABLE TO 
FLASH FLOODING IS IN THE CENTRAL PART OF THE COUNTY BETWEEN ELSIE 
AND CONLEY STATION. 

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE...
  OVER CONLEY STATION AT 910 AM EDT.
  OVER CARVER AT 925 AM EDT.
  OVER TIPTOP AT 940 AM EDT.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF 
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS 
COULD ALSO TRIGGER ROCK AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.

LAT...LON 3789 8305 3780 8323 3767 8322 3750 8293
          3755 8290 3764 8292

SCHAUB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:20 AM EDT, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 20, 3:20 AM EDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
320 AM EDT SAT JUL 20 2002

06Z SFC ANALYSIS SHOWS LOW PRESSURE OFF THE MID ATLANTIC SEABOARD
AND OVER THE HIGH PLAINS. A SLOWLY SINKING FRONTAL BOUNDARY CONNECTS
THESE TWO CURRENTLY LYING JUST NORTH OF THE OHIO RIVER...HOWEVER...
YOU HAVE TO GO UP INTO MICHIGAN AND NORTHERN ILLINOIS TO SEE
DEWPOINTS LOWER THAN THE UPPER 60S AND LOWER 70S. WIDELY SCATTERED
SHOWERS CONTINUE SOUTH OF THIS FRONT...LIKEWISE ACCOMPANIED BY SOME
LOW AND MID LEVEL CLOUDINESS.

THE MODELS ARE IN BROAD AGREEMENT ALOFT FINALLY SHIFTING THE PESKY
UPPER LOW EAST TODAY AS THE WESTERLIES PUSH THE NORTHEAST TROUGH OFF
SHORE. WEAK RIDGING THEN MOVES INTO THE OHIO VALLEY BEFORE IT TOO
SUCCUMBS TO THE NEXT RIPPLE IN THE JET STREAM MOVING INTO THE GREAT
LAKES LATE MONDAY. THIS TROUGH WILL BUILD SOUTHEAST BY MIDWEEK WHILE
STRONG RIDGING REASSERTS ITSELF OVER THE FOUR CORNERS REGION.

FOR SENSIBLE WEATHER...THE WEAK FRONT WILL PRESS SOUTH TODAY INTO A
JUICY AIR MASS THAT SHOULD BE ENOUGH TO CONTINUE SCATTERED SHOWERS
AND THUNDERSTORMS THROUGH THE MORNING. HOWEVER...AT THE TIME OF
PEAK HEATING THE FORECAST SOUNDINGS INDICATE A DRIER COLUMN OF AIR
WITH PWS DROPPING BELOW 1.5 INCHES. WILL NOT LIMIT THE CHANCES TO
THE MORNING...ALTHOUGH WILL PLACE LOWER POPS NORTH FOR THE WHOLE
DAY. DRIER AIR IN PLACE AND A DEVELOPING MID LEVEL CAP WILL KEEP
POPS IN CHECK THROUGH MONDAY BEFORE ANOTHER FRONT APPROACHES. BY
THAT TIME...TUESDAY...WE WILL HAVE HAD A CHANCE TO REMOISTEN AND AT
LEAST CHANCE POPS LOOK IN ORDER. WILL NOT BITE ON THE CLEAN FROPA
PORTRAYED IN THE AVN FOR MIDWEEK...YET. TEMPERATURES SUNDAY AND
MONDAY WILL APPROACH 90 DEGREES THANKS TO DRIER AIR AND FEWER CLOUDS
MORE NORMAL READINGS FOLLOW FOR THE REST OF THE WEEK.

NGM AND AVN MOS ARE SIMILAR WITH RESPECT TO TEMPERATURES. WILL USE A
BLEND. ON POPS...PREFER THE WETTER AVN FOR TODAY WITH THE REST OF
THE WEEKEND DRY.

AS FOR GFE/IFPS: STANDARD LOAD OF MESOETA TEMPS/WINDS THROUGH 60
HOURS THEN TWEAKING OF THE REST...DRIER/CLEARER SATURDAY NIGHT
THROUGH TUESDAY MORNING THAN PREVIOUS PACKAGE.

WORK ZONES AVAILABLE BEFORE TOO LONG UNDER THE AFOS PRODUCT
SDFOZFJKL.

PRELIMINARY CCF:
LOZ EB 085/067 090/068 090 311-2
JKL EB 084/069 090/070 090 4---1

.JKL...NONE.

GREIF

PREVIOUS DISCUSSIONS FOLLOW:
===================================================================

930 PM EDT FRI JUL 19 2002

...FORECAST ISSUES...
CONTINUE TO HAVE CONVECTIVE DEVELOPMENT ALONG AND AHEAD OF OUTFLOW
FROM PREVIOUS CONVECTION IN OHIO. THIS HANDLED WELL BY THE MESO ETA.
TOO MANY BOUNDARIES TO RULE OUT CONVECTIVE DEVELOPMENT OVERNIGHT.

FEEL THAT THE CURRENT FORECAST ON TRACK. FOR NOW WILL NOT PLAN ON
UPDATE TO THE FORECAST.

.JKL...NONE.
LEWIS
===================================================================

232 PM EDT FRI JUL 19 2002

...FORECAST ISSUES...
PRECIPITATION CHANCES IN THE EARLY PART OF THE SHORT TERM (TONIGHT
THROUGH SATURDAY) AND ITS EFFECTS ON TEMPS TONIGHT AND TOMORROW.
ALSO PRECIP CHANCES ON MONDAY ARE IN QUESTION AS WELL.

...MODELS/ZFP...
MODELS IN GENERAL AGREEMENT WITH THE WEATHER PATTERN IN THE SHORT
TERM.  MODELS NOW COMING INTO AGREEMENT WITH PUSHING FRONTAL
BOUNDARY THROUGH THE REGION DURING THE DAY TOMORROW.  FORECAST
CONCERNS RIGHT NOW ARE RAIN CHANCES THIS EVENING AND FOR SATURDAY.
HAVE BEEN WATCHING THE RADAR THIS AFTERNOON AND IT LOOKS LIKE MOST
OF THE PRECIPITATION WILL FALL OVER THE NORTHERN PART OF THE CWA
THIS EVENING.  INITIALLY THOUGHT ABOUT A 40 POP ACROSS THE
BOARD...BUT NOW PLANNING ON GOING WITH 40 POPS NORTH AND 30 POPS
ACROSS THE SOUTH.  WILL KEEP AN EYE ON THE RADAR AND IF THINGS START
TO FILL IN WILL ADJUST POPS UPWARD ACROSS THE SOUTH.

FOR SATURDAY...PLAN ON JUST INVERTING POPS (40 SOUTH AND 30 NORTH)
AS BOUNDARY PUSHES THROUGH THE AREA.  SHOULD SEE SOME PARTIAL
CLEARING SAT NIGHT AND THEN A PARTLY SUNNY AND VERY WARM DAY FOR
SUNDAY.  FWC/MAV/MEX GUIDANCE NOT IN VERY GOOD AGREEMENT FOR THIS GO
AROUND.  AT THIS TIME...PLAN ON STAYING CLOSER TO MAV NUMBERS...BUT
A MAV/FWC BLEND WILL BE USED TOWARD THE END OF THE SHORT TERM PERIOD.

...EXTENDED...
AGAIN NOT MUCH CHANGE IN THE EXTENDED.  NEW 00Z RUN FROM THIS
MORNING CONTINUES TO SHOW RELATIVELY PROGRESSIVE FLOW ACROSS THE
CONUS WITH UPPER LEVEL RIDGE OUT OVER THE WEST.  SEVERAL H5 WAVES
ARE FORECAST TO SCOOT ALONG IN THE MEAN FLOW THROUGH MUCH OF THE
EXTENDED...ALTHOUGH TIMING OF EACH INDIVIDUAL WAVE IS IN QUESTION.
AT THE SURFACE...WAVY FRONTAL BOUNDARY IS FORECAST TO SETTLE SLOWLY
THROUGH THE REGION THROUGH MIDWEEK.  BOUNDARY LOOKS TO BE SOUTH OF
KY BY THURSDAY...WITH ANOTHER FRONTAL BOUNDARY MAKING ITS WAY TOWARD
THE OHIO VALLEY BY FRIDAY.  THE COMBINATION OF THE SURFACE FRONTAL
BOUNDARY ALONG WITH UPPER LEVEL WAVES PASSING BY WILL LIKELY YIELD A
CHANCE OF AFTERNOON/EVENING CONVECTION ACROSS THE AREA.  NO BIG
DIFFERENCES IN TEMPERATURES FROM YESTERDAYS RUN.  TEMPERATURES LOOK
TO BE SLIGHTLY COOLER FOR TUESDAY AND WEDNESDAY DUE CLOUDS AND RAIN
WITH SURFACE FRONTAL BOUNDARY IN THE AREA.  TEMPS THEN LOOK TO
MODERATE TOWARDS WEEKS END.

...IFPS/GRIDS...
DATABASE IN GOOD SHAPE.  DID THE USUAL RELOAD OF ONE HOUR T/TD,
WINDS FROM THE MESO ETA.  ONLY MINOR TWEAKS DONE TO EXISTING
DATABASE TO REFLECT ABOVE THOUGHTS AND UPCOMING FORECAST.

...PRELIM NUMBERS...
LOZ 68/85 67/89 3412
JKL 67/84 68/89 4311

.JKL...NONE

JARVIS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:18 AM EDTFlash Flood WarningJKLPike3 hr
Jul 20, 8:06 AM EDTFlash Flood WarningJKLKnott3 hr
Jul 20, 10:15 AM EDTFlash Flood WarningJKLPulaski3 hr
Jul 20, 10:22 AM EDTFlash Flood WarningJKLPulaski3 hr
Jul 20, 3:01 PM EDTFlash Flood WarningJKLWayne119 min
Jul 20, 5:54 PM EDTFlash Flood WarningJKLLaurel3 hr

Nearby

Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.